Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 63, NWS Pittsburgh, PA

August 23, 2000Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 23, 2000, 10:41 PM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2000, 10:41 PM EDT (02:41 UTC)
Expired
Aug 24, 2000, 1:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 240246
FFWPBZ
PAC073-240545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 PM EDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 145 AM EDT

* AT 1041 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
THUNDERSTORMS WITH TORRENTIAL RAINFALL ARE CONTINUING TO MOVE
SOUTHEASTWARD ACROSS LAWRENCE COUNTY. RADAR ESTIMATES THAT BETWEEN
TWO AND THREE INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF
SOUTHERN LAWRENCE COUNTY THIS EVENING. MORE THUNDERSTORMS WILL BRING
ADDITIONAL HEAVY RAIN INTO THE REGION DURING THE NEXT TWO HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...OAKWOOD...OAKLAND AND NEW
  CASTLE NORTHWEST...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:45 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 23, 8:45 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT WED AUG 23 2000

SFC ANAL SHOWS FRONT STILL TO NW OF CWA...DROPPING SLOWLY SOUTH INTO
NRN OH.  18Z MESOETA SEEMS TO LINE UP WELL WITH OBS...AS TSRA CONT
TO FORM IN CNTRL OH AHD OF FRONT ALONG AREA OF GOOD H100-H85 MOIST
CONVG.  UPPER LEVELS SHOW 90+ KNOT JET STREAKING ACRS SRN NY
STATE...GIVING SOME GOOD U/L SUPPORT FOR TSRA IN RRQ.  FOR REMAINDER OF
NIGHT...WITH LITTLE SOUTHWARD PUSH EXPECT FRONT TO BE OVR SRN THIRD
OF CWA BY EARLY MORNING.  GIVEN THIS...WL KEEP CHC OF SHRA/TSRA IN
FCST FOR RMDR OF TONIGHT.

WITH FRONT NOT EXPCTD TO CLR SRN PTNS OF CWA TIL LATE MORNING
HRS...WL GO AHD AND ADD MENTION OF CLDS/FOG FOR SRN TIER COUNTIES
THRU AM HOURS BUT WL KEEP MENTION OF MORNING PRECIP OUT FOR NOW.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 23, 7:34 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT WED AUG 23 2000

OHZ039-048-240130-
COSHOCTON OH-TUSCARAWAS OH-
734 PM EDT WED AUG 23 2000

SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS COSHOCTON AND
TUSCARAWAS COUNTIES DURING THE NEXT TWO HOURS.  WIND GUSTS UP TO 40
MPH ARE POSSIBLE WITH THESE STORMS.  HEAVY DOWNPOURS COULD CAUSE
PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS.

THE FRONTAL SYSTEM CAUSING THE THUNDERSTORMS WILL MOVE THROUGH THE
REGION LATER TONIGHT WITH DRY WEATHER EXPECTED ON THURSDAY.
Special weather statement, Aug 23, 10:40 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 PM EDT WED AUG 23 2000

OHZ058-059-068-069-240400-
BELMONT OH-GUERNSEY OH-MONROE OH-NOBLE OH-
1040 PM EDT WED AUG 23 2000

...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
REGION...

THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS BELMONT...GUERNSEY...MONROE AND NOBLE COUNTIES DURING THE
NEXT COUPLE OF HOURS.  THE HEAVY RA6INFALL COULD CAUSE PONDING OF
WATER ON ROADWAYS AND LOW SPOTS.  WIND GUSTS UP TO 40 MPH ARE ALSO
POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:12 PM EDTFlash Flood WarningPBZButler3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.